Alabama, 2002

Hail in Alabama, June 4, 2002

June 4, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 11:19 AM CST, 1 hour earlier.

Area forecast discussion, Jun 4, 11:19 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1219 PM CDT TUE JUN 04 2002

UPDATED ZONE FORECAST FOR AFTERNOON WORDING...WITH NO OTHER CHANGES
AT THIS TIME.  WET MICROBURST CHECKLIST INDICATES VERY HIGH
POTENTIAL FOR MICROBURSTS WITH AFTERNOON CONVECTION.  JUST NOW
REACHING THE CONVECTIVE TEMPERATURE ACROSS THE TENNESSEE VALLEY...
WITH A FEW MORE DEGREES NEEDED CENTRAL AND SOUTH.  EXPECT VERY
STRONG DOWNDRAFTS AND OUTFLOWS WITH SOME OF THE THUNDERSTORMS
THIS AFTERNOON.

.BHM...NONE.

70

In the hours before

Special weather statement, Jun 4, 6:30 AM CST, 5 hours 49 minutes before
ALZ001>050-DD1530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT TUE JUN 4 2002

...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA....

AS AN UPPER LEVEL TROUGH BEGINS TO MOVE OUT OF THE ROCKIES
TODAY...HIGH PRESSURE THAT HAS BEEN ACROSS THE AREA WILL START
TO WEAKEN.  THIS...ALONG WITH AN UPPER LEVEL DISTURBANCE EXPECTED
TO MOVE ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON...
WILL RESULT IN ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS NORTH
TO SCATTERED SHOWERS AND THUNDERSTORMS SOUTH. THIS ACTIVITY SHOULD
LAST INTO THE EVENING HOURS.

HOWEVER...THE THUNDERSTORMS THAT DUE FORM ARE NOT EXPECTED TO REACH
SEVERE THRESHOLDS. NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY THROUGH WEDNESDAY MORNING.

89
JBW
Special weather statement, Jun 4, 12:00 PM CST, 19 minutes before
ALZ001>050-042003-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 4 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE SOUTHEASTERN
UNITED STATES WILL CONTINUE TO MOVE EAST TODAY IN RESPONSE TO AN
APPROACHING UPPER LEVEL TROUGH.

AN UPPER LEVEL DISTURBANCE IN THE GULF OF MEXICO WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...MAINLY FROM A LINE OF TUSCALOOSA...TO BIRMINGHAM...TO
ANNISTON...AND SOUTH.  ACROSS NORTH ALABAMA...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

ALTHOUGH NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED...IF A
THUNDERSTORMS DOES DEVELOP...STRONG GUSTY WINDS AND SOME SMALL HAIL
WILL POSSIBLE OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY THROUGH WEDNESDAY MORNING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 0
BIRMINGHAM IS 0
MONTGOMERY IS 0

The radar

The Birmingham radar (KBMX), 66 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Talladega

When
June 4, 12:19 PM CST
Where
Talladega County, 5 mi S of Talladega
Measured
1.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -86.100

Golf ball size hail was reported in the Brecon community, just south of Talladega.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300500.